Alert archive / Nevada / Dust Storm Warnings in 2021

Dust Storm Warning 1, NWS Las Vegas, NV

March 29, 2021Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this dust storm warning at Mar 29, 2021, 5:10 PM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2021, 5:10 PM PDT (00:10 UTC)
Expired
Mar 29, 2021, 6:44 PM PDT
In force
94 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS55 KVEF 300013
DSWVEF

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
510 PM PDT Mon Mar 29 2021

NVC009-017-023-300215-
/O.NEW.KVEF.DS.W.0001.210330T0010Z-210330T0215Z/
Lincoln NV-Nye NV-Esmeralda NV-
510 PM PDT Mon Mar 29 2021

The National Weather Service in Las Vegas has issued a

* Dust Storm Warning for...
  West central Lincoln County in south central Nevada...
  Northern Nye County in south central Nevada...
  Esmeralda County in south central Nevada...

* Until 715 PM PDT.

* At 510 PM PDT, a dust channel was seen across much of Esmeralda 
  County impacting areas such as Goldfield, Coaldale, and 
  approaching Lida, moving south at 15 mph.

  HAZARD...Periodic periods of quarter mile visibility or less with 
           strong wind in excess of 40 mph.

  SOURCE...Satellite observations and reports from Esmeralda County 
           Sheriff's Office.

  IMPACT...Dangerous travel conditions along Highway 95 and Highway 
           6 in Esmeralda county and Nye counties. 

Locations impacted include...
Tonopah Test Range, Dyer, Coaldale, Lida, Lida Junction, Silver Peak,
Scottys Junction, Goldfield, Fish Lake Valley Campground, Gold Point,
Boundary Peak and Junction CA 266 And NV 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

To report severe weather, contact the National Weather Service, or
your nearest law enforcement agency, who will relay your report to
the National Weather Service office in Las Vegas.

&&

LAT...LON 3847 11769 3805 11724 3805 11589 3742 11589
      3696 11715 3789 11842 3789 11835
TIME...MOT...LOC 0010Z 337DEG 10KT 3761 11761 

$$

TB3
2 follow-up statements
197 
WWUS55 KVEF 300131
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
627 PM PDT Mon Mar 29 2021

NVC017-300137-
/O.CAN.KVEF.DS.W.0001.000000T0000Z-210330T0215Z/
Lincoln NV-
627 PM PDT Mon Mar 29 2021

...THE DUST STORM WARNING FOR WEST CENTRAL LINCOLN COUNTY IS
CANCELLED...

Visibility reductions from dust are expected to stay mostly elevated 
and not fall below 1 mile across Lincoln County, thus the Dust Storm 
Warning will be cancelled. 

LAT...LON 3847 11769 3805 11724 3805 11591 3741 11591
      3696 11715 3789 11842 3789 11835
TIME...MOT...LOC 0127Z 337DEG 10KT 3741 11750 

$$

NVC009-023-300215-
/O.CON.KVEF.DS.W.0001.000000T0000Z-210330T0215Z/
Nye NV-Esmeralda NV-
627 PM PDT Mon Mar 29 2021

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
NORTHERN NYE AND ESMERALDA COUNTIES...

At 627 PM PDT, a widespread area of dust was resulting in reduced 
visibility of between 2 and 3 miles across much of the county with a 
few reports below 1 mile in locations such as Coaldale. 

  HAZARD...Two to three mile visibility with brief period of less 
           than one mile visibility possible. Strong wind northerly 
           winds in excess of 40 mph.

  SOURCE...Esmeralda County Sheriff's office and satellite 
           observations.

  IMPACT...Hazardous driving visibility along Highway 95 and Highway 
           6. 

Locations impacted include...
Tonopah Test Range, Dyer, Coaldale, Lida, Lida Junction, Silver Peak,
Scottys Junction, Goldfield, Fish Lake Valley Campground, Gold Point,
Boundary Peak and Junction CA 266 And NV 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

To report severe weather, contact the National Weather Service, or
your nearest law enforcement agency, who will relay your report to
the National Weather Service office in Las Vegas.

&&

LAT...LON 3847 11769 3805 11724 3805 11591 3741 11591
      3696 11715 3789 11842 3789 11835
TIME...MOT...LOC 0127Z 337DEG 10KT 3741 11750 

$$

TB3
992 
WWUS55 KVEF 300146
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
644 PM PDT Mon Mar 29 2021

NVC009-023-300154-
/O.CAN.KVEF.DS.W.0001.000000T0000Z-210330T0215Z/
Nye NV-Esmeralda NV-
644 PM PDT Mon Mar 29 2021

...THE DUST STORM WARNING FOR NORTHERN NYE AND ESMERALDA COUNTIES IS
CANCELLED...

The dust storm which prompted the warning continues but visibility 
is slowly improving per reports from Esmeralda County Sheriffs 
Office. County-wide 3 mile visibility was last reported and thus, 
the warning will be cancelled. Areas of blowing dust may continue to 
produce low visibility down to 2 or 3 miles over the next hour or so.

LAT...LON 3847 11769 3805 11724 3805 11591 3741 11591
      3696 11715 3789 11842 3789 11835
TIME...MOT...LOC 0136Z 337DEG 10KT 3737 11748 

$$

TB3

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Mar 29, 1:58 PM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 29, 1:58 PM PDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
158 PM PDT Mon Mar 29 2021

.SYNOPSIS...Warm temperatures this afternoon will give way to a
cold front and a round of blustery north winds that will linger
into Tuesday afternoon. Cooler temperatures to follow tomorrow
with the warming trend resuming for the remainder of the workweek
and into next weekend.

&&

.SHORT TERM...through Tuesday night.

Warm and dry conditions prevail across the region this afternoon,
with Las Vegas already reaching 80 degrees by 1 pm. This is about
5 degrees warmer than 24 hours ago, with several more hours of
daytime heating left. Today will easily be the warmest day of the
year thus far in the season for most of the region. However,
change is in the offing as a cold front is just now starting to
sneak into our southern Great Basin zones. Afternoon satellite
imagery depicts some diffuse blowing dust along the cold frontal
boundary blowing off of dry lake beds in northern Nevada and
western Utah. This front will sag southward this evening, and
slide through the Las Vegas area sometime between 10 pm and 2 am,
before continuing southward down the Colorado River and remainder
of the Mojave desert during the early morning.

The current wind advisory for the Colorado River Valley continues
to look good, and this is where the longest duration of gusty
winds and greatest wind magnitude are expected. Am a little
concerned that a brief period (1-3 hours) of gusty winds, flirting
with advisory levels, may accompany the cold front tonight as it
slides south, given surface pressure gradients of 6-8mb between
Las Vegas and Tonopah peaking around midnight. However, model
guidance remains quite pessimistic in widespread gusty winds and
I'm struggling to find much support for strong wind gusts outside
of the gradient fields. Instead, model guidance favors localized
pockets of gusty winds with general breeziness expected elsewhere.
As such, no additional headlines were issued, but a few hours of
strong and gusty winds are possible overnight as the front moves
through.

Northerly winds will linger into tomorrow while gradually relaxing
during the afternoon. Temperatures will be much cooler behind the
front, topping out 3-5 degrees below late March normals.

.LONG TERM...Wednesday through Sunday.

High pressure will return with a vengeance in the long term
period, with a broad, low amplitude ridge building across much of
the country by the weekend. This means temperatures will continue
to climb, rapidly returning above normal Thursday onward, and
potentially reaching within a few degrees of local record criteria
over the weekend. Needless to say, not much concern for
precipitation through the end of the weekend with high pressure
firmly in control.

&&

.AVIATION...For McCarran...Wind behavior will be a bit erratic in
the Las Vegas Valley as a cold front passes through the region this
evening. Ahead of the front, west-southwesterly winds will pick up
between 10 and 15 kts with gusts to 20 kts through sunset. As the
front pushes through between 05 and 07Z, wind direction will be
briefly erratic, with northerly winds prevailing. Gusty north winds
will continue through the rest of the TAF period with directional
variability between 330 and 030 with speeds 10-15 and gusts 20-25
kts. No operationally significant cloud cover expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy to gusty southwesterly winds expected across the
region through the rest of the afternoon before a cold front shifts
winds from the north this evening. KBIH will switch northerly around
21Z, reaching the Las Vegas Valley TAF sites between 05 and 07Z, and
extending down the Colorado River Valley between 08 and 10Z. Speeds
10-15 kts with gusts 20-25 kts expected areawide, with stronger
gusts down the Colorado River Valley of 35-40 kts. No operationally
significant cloud cover expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Dust Storm Warnings in Nevada, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.